Alert archive / North Carolina / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 82, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at May 29, 2009, 5:48 PM EDT for Cumberland County, Sampson County, North Carolina. It was in force for 57 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 29, 2009, 5:48 PM EDT (21:48 UTC)
- Expired
- May 29, 2009, 6:45 PM EDT
- In force
- 57 min
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
Counties Cumberland County, NC, Sampson County, NC
The radar
The Wilmington radar (KLTX), 91 km from the middle of the area, began a volume at 21:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 29, 6:26 PM EDT | HAIL 0.75 | Ese Roseboro, NC | ROSEBORO FIRE DEPARTMENT REPORTED PENNY SIZED HAIL ON EAST PLEASANT STREET IN ROSEBORO. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 29, 2:41 PM EDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 9.8 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1161 J/kg
- Mixed-layer CIN
- -35 J/kg
- Mixed-layer LCL
- 794 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 128 m²/s²
- 0-3 km storm-relative helicity
- 141 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.4
The text
As transmitted, in the capitals the NWS used until 2016.
000
WWUS52 KRAH 292202
SVSRAH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
502 PM EDT FRI MAY 29 2009
NCC051-163-292245-
/O.CON.KRAH.SV.W.0082.000000T0000Z-090529T2245Z/
CUMBERLAND NC-SAMPSON NC-
502 PM EDT FRI MAY 29 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM EDT
FOR SAMPSON AND SOUTHERN CUMBERLAND COUNTIES...
AT 558 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM. THIS STORM WAS LOCATED 10 MILES
SOUTHWEST OF ROSEBORO...OR 14 MILES NORTH OF ELIZABETHTOWN...MOVING
EAST AT 25 MPH. PENNY SIZED HAIL AND WINDS IN EXCESS OF 58 MPH
REMAIN LIKELY WITH THIS STORM.
LOCATIONS IN THE PATH OF THE STORM INCLUDE... SALEMBURG...GARLAND...
ROSEBORO...CLINTON... AND RURAL SOUTHEASTERN CUMBERLAND COUNTY.
IF YOU OBSERVED DAMAGING WINDS OR LARGE HAIL...PLEASE NOTIFY YOUR
NEAREST LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN RALEIGH.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
FRIDAY EVENING FOR CENTRAL NORTH CAROLINA.
LAT...LON 3460 7831 3468 7834 3485 7849 3484 7879
3482 7891 3489 7894 3498 7905 3521 7825
3520 7817 3489 7814 3474 7819 3472 7814
3472 7811 3470 7811 3466 7816 3456 7827
TIME...MOT...LOC 2158Z 253DEG 21KT 3484 7857
$$
BSD3 follow-up statements
000
WUUS52 KRAH 292148
SVRRAH
NCC051-163-292245-
/O.NEW.KRAH.SV.W.0082.090529T2148Z-090529T2245Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
548 PM EDT FRI MAY 29 2009
THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN CUMBERLAND COUNTY IN CENTRAL NORTH CAROLINA
SAMPSON COUNTY IN CENTRAL NORTH CAROLINA
* UNTIL 645 PM EDT
* AT 542 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 10 MILES SOUTH OF CEDAR CREEK...OR 14 MILES
NORTH OF ELIZABETHTOWN...MOVING EAST AT 25 MPH. PENNY SIZED HAIL
AND WINDS IN EXCESS OF 58 MPH ARE LIKELY WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
GARLAND...
RURAL SOUTHEASTERN CUMBERLAND COUNTY
RURAL WESTERN SAMPSON COUNTY
RURAL CENTRAL SAMPSON COUNTY
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING
WINDS OF 58 MPH AND GREATER...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
GO INSIDE A STURDY SHELTER. MOVE TO AN INTERIOR ROOM AND STAY AWAY
FROM WINDOWS.
PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN RALEIGH.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
FRIDAY EVENING FOR CENTRAL NORTH CAROLINA.
&&
LAT...LON 3460 7831 3468 7834 3485 7849 3484 7879
3482 7891 3489 7894 3498 7905 3521 7825
3520 7817 3489 7814 3474 7819 3472 7814
3472 7811 3470 7811 3466 7816 3456 7827
TIME...MOT...LOC 2147Z 253DEG 21KT 3482 7865
$$
BSD000
WWUS52 KRAH 292222
SVSRAH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
622 PM EDT FRI MAY 29 2009
NCC051-163-292245-
/O.CON.KRAH.SV.W.0082.000000T0000Z-090529T2245Z/
CUMBERLAND NC-SAMPSON NC-
622 PM EDT FRI MAY 29 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM EDT
FOR SAMPSON AND SOUTHEASTERN CUMBERLAND COUNTIES...
AT 618 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM. THIS STORM WAS LOCATED NEAR
ROSEBORO...OR 10 MILES SOUTHWEST OF CLINTON...MOVING EAST AT 25 MPH.
PENNY SIZED HAIL AND WINDS IN EXCESS OF 58 MPH REMAIN LIKELY WITH
THIS STORM.
LOCATIONS IN THE PATH OF THE STORM INCLUDE... GARLAND...
SALEMBURG...CLINTON... AND RURAL EXTREME SOUTHEASTERN CUMBERLAND
COUNTY.
IF YOU OBSERVED DAMAGING WINDS OR LARGE HAIL...PLEASE NOTIFY YOUR
NEAREST LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN RALEIGH.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
FRIDAY EVENING FOR CENTRAL NORTH CAROLINA.
LAT...LON 3460 7831 3468 7834 3485 7849 3485 7874
3495 7873 3521 7825 3520 7818 3489 7814
3474 7819 3472 7811 3470 7811 3466 7816
3457 7826
TIME...MOT...LOC 2220Z 253DEG 21KT 3492 7846
$$
BSD000
WWUS52 KRAH 292235
SVSRAH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
635 PM EDT FRI MAY 29 2009
NCC051-292245-
/O.CAN.KRAH.SV.W.0082.000000T0000Z-090529T2245Z/
CUMBERLAND NC-
635 PM EDT FRI MAY 29 2009
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CUMBERLAND COUNTY
IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF CUMBERLAND
COUNTY. THUS... THE WARNING IS NO LONGER IN EFFECT.
IF YOU OBSERVED SEVERE WEATHER INCLUDING DAMAGING WINDS OR LARGE
HAIL...PLEASE NOTIFY YOUR NEAREST LAW ENFORCEMENT AGENCY AND ASK THEM
TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE
IN RALEIGH.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
FRIDAY EVENING FOR CENTRAL NORTH CAROLINA.
LAT...LON 3474 7819 3468 7834 3485 7849 3491 7854
3497 7855 3502 7855 3521 7825 3520 7818
3489 7814
TIME...MOT...LOC 2235Z 253DEG 21KT 3494 7836
$$
NCC163-292245-
/O.CON.KRAH.SV.W.0082.000000T0000Z-090529T2245Z/
SAMPSON NC-
635 PM EDT FRI MAY 29 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM EDT
FOR CENTRAL SAMPSON COUNTY...
AT 630 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM. THIS STORM WAS LOCATED NEAR
CLINTON...MOVING EAST AT 25 MPH.
PENNY SIZED HAIL AND WINDS IN EXCESS OF 58 MPH REMAIN LIKELY WITH
THIS STORM.
LOCATIONS IN THE PATH OF THE STORM INCLUDE... CLINTON.
IF YOU OBSERVED DAMAGING WINDS OR LARGE HAIL...PLEASE NOTIFY YOUR
NEAREST LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN RALEIGH.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
FRIDAY EVENING FOR CENTRAL NORTH CAROLINA.
LAT...LON 3474 7819 3468 7834 3485 7849 3491 7854
3497 7855 3502 7855 3521 7825 3520 7818
3489 7814
TIME...MOT...LOC 2235Z 253DEG 21KT 3494 7836
$$
BSDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 2:55 PM EDT, 2 hours 53 minutes earlier.
Area forecast discussion, May 29, 2:55 PM EDT, 2 hours 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 255 PM EDT FRI MAY 29 2009 .SYNOPSIS... A WARM AND HUMID AIR MASS WILL PERSIST ALONG AND AHEAD OF A COLD FRONT THAT WILL CROSS CENTRAL NC LATER THIS AFTERNOON AND EVENING. A SECONDARY COLD FRONT WILL SETTLE SOUTHWARD THROUGH THE AREA ON SUNDAY. WHILE THE FRONTS WILL OFFER SOME RELIEF FROM THE HIGH HUMIDITY... VERY WARM CONDITIONS WILL REMAIN. && .NEAR TERM /THROUGH TONIGHT/... AS OF 255 PM FRIDAY... ...SEVERE THUNDERSTORM WATCH NUMBER 315 IS IN EFFECT FOR ALL OF CENTRAL NC UNTIL 10 PM EDT... THROUGH THIS EVENING: MORNING DATA ANALYSES REVEAL A PRIMARY POSITIVELY TILTED TROUGH AXIS ALOFT -- THAT CONTAINED SEVERAL WELL-DEFINED VORTICITY CENTERS OVER SW PA... NORTHERN KY... AND SE AR -- WHICH STRETCHED FROM THE EASTERN GREAT LAKES TO THE SOUTHERN PLAINS. THE PRIMARY TROUGH IS PRECEDED BY A LEAD IMPULSE OVER EASTERN GA. A 70 KT UPPER JET STRETCHED NE/WRD FROM THE SOUTHERN PLAINS TO THE SOUTHERN APPALACHIANS... ON THE SOUTHERN PERIPHERY OF THE SOUTHERNMOST VORTICITY CENTER OVER SE AR. IN THE LOW LEVELS... THE NORTHERN PORTION OF A FRACTURED/SEGMENTED COLD FRONT STRETCHED THROUGH CENTRAL PA AND NY W/WRD THROUGH THE EASTERN TN VALLEY. MEANWHILE... THE SOUTHERNMOST COLD FRONTAL SEGMENT/PRE-FRONTAL TROUGH STRETCHED FROM A WEAK (1006 MB) FRONTAL WAVE OVER NORTHERN VA SSW/WRD THROUGH THE PIEDMONT OF THE CAROLINAS AND GA... WHILE A WARM FRONT EXTENDED EASTWARD ACROSS THE DELMARVA. THE DEEP PSEUDO-MOIST ADIABATIC THERMAL/MOISTURE PROFILE (ABOVE THE BOUNDARY LAYER) AND RESULTANT RELATIVELY CLOUDY AND WEAK MID LEVEL LAPSE RATE ENVIRONMENT THAT ENCOMPASSED NC OVER PREVIOUS DAYS... HAS BEEN REPLACED BY MUCH DRIER AIR ALOFT THIS MORNING... WHICH IS APPARENT ON LATEST WV IMAGERY AND CAPTURED WELL BY THE 12Z GSO RAOB. THE DRY AIR ALOFT COULD AID IN SEVERE WEATHER POTENTIAL OVER CENTRAL NC IN A NUMBER OF WAYS THIS AFTERNOON: 1) IT WILL PROMOTE STRONG DIABATIC HEATING AND DESTABILIZATION THROUGH THE AFTERNOON... DESPITE SOME RESIDUAL CIRRUS ATTENDANT THE EASTERN GA TROUGH ALOFT... AND EVENTUAL CU DEVELOPMENT. 2) IT COULD SERVE TO STEEPEN MID LEVEL LAPSE RATES (POTENTIAL/CONVECTIVE INSTABILITY) AS LAYER LIFTING ATTENDANT THE PRIMARY TROUGH ALOFT TO THE WEST SPREADS EAST OF THE APPALACHIAN MOUNTAINS LATE THIS AFTERNOON AND EVENING. 3) IT SHOULD ENHANCE DMGG WIND POTENTIAL VIA EVAPORATIVE MID LEVEL COOLING. LOW LEVEL FOCI FOR CONVECTION SHOULD BE ABUNDANT THIS AFTERNOON... WHICH INCLUDE: 1) A DIFFERENTIAL HEATING BOUNDARY ON THE PERIPHERY OF THE NW PIEDMONT STRATUS. 2) A PRE-FRONTAL TROUGH/SOUTHERN COLD FRONTAL SEGMENT OVER THE PIEDMONT OF THE CAROLINAS AND GA. 3) THE PRIMARY... MORE NORTHERN COLD FRONTAL SEGMENT OVER THE EASTERN TN VALLEY. 4) THE SEA BREEZE OVER THE COASTAL AREAS AND COASTAL PLAIN. WITH ALL THIS IN MIND... EXPECT ISOLATED TO SCATTERED CONVECTION INVOF THE SAID LOW LEVEL FOCI TO INCREASE IN COVERAGE AND INTENSITY THROUGH THE AFTERNOON AND EVENING... AS THE LARGE SCALE FORCING FOR ASCENT ATTENDANT THE PRIMARY TROUGH ALOFT AND SURFACE COLD FRONT SPREAD EAST OF THE MOUNTAINS. DEEP LAYER SHEAR... WHILE SOMEWHAT MARGINAL... IS EXPECTED TO INCREASE TO AROUND 30 KTS THIS AFTERNOON AND EVENING... AND THIS SHOULD BE SUFFICIENT FOR WELL ORGANIZED MULTI-CELL STORM CLUSTERS AND LINE (SOME BOWING) SEGMENTS. THE PRIMARY HAZARD SHOULD ACCORDINGLY BE DMGG STRAIGHT LINE WIND... OWING TO STRONG INSOLATION-DRIVEN STEEP (7.5 TO 9 C.KM) LOW LEVEL LAPSE RATES AND THE AFOREMENTIONED DRY MID LEVEL AIR AND RESULTANT DCAPE. HOWEVER... THE DEGREE OF INSTABILITY -- CHARACTERIZED BY MLCAPES ON THE ORDER OF 1500 TO 2500 J/KG FROM NW TO SE -- AND GRADUALLY LOWERING FZ LEVELS INTO THE 11.5 TO 12.5 THSD FT RANGE... ALSO SUGGEST A POTENTIAL FOR LARGE HAIL. EXPECT FULL SUN LOW LEVEL THICKNESS-INDICATED HIGH TEMPERATURES THIS AFTERNOON IN THE 85 TO 90 DEGREE RANGE... GIVEN ADEQUATE SUNSHINE ASIDE FROM THE LINGERING CIRRUS AND AN INCREASING CU FIELD THIS AFTERNOON... AND AFTER CONTINUED STRATUS MIX OUT OVER THE NW PIEDMONT DURING THE NEXT COUPLE OF HOURS. REST OF TONIGHT: THE THREAT OF CONVECTION SHOULD SUBSIDE BETWEEN 20-23Z WEST AND 01-03Z EAST... IN RESPONSE TO THE PASSAGE OF THE COLD FRONT. CLOUDS WILL SCATTER INTO THE 5-10 THSD FT RANGE TONIGHT... AS DRIER AIR SPREADS INTO THE REGION BEHIND THE SURFACE FRONT AND TROUGH ALOFT. WEAK COLD AND DRY AIR ADVECTION-DRIVEN LOW TEMPERATURES 59 TO 66 NW TO SE. -MWS && .SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/... AS OF 245 PM FRIDAY... SATURDAY: A SECONDARY COLD FRONT -- WHICH STRETCHED ACROSS THE GREAT LAKES... MID MS VALLEY... AND CENTRAL PLAINS THIS AFTERNOON -- ATTENDING A TRAILING SHEAR AXIS/TROUGH ALOFT OVER THE SAME GENERAL GEOGRAPHIC REGION... IS FORECAST TO SETTLE SOUTHWARD INTO THE TN VALLEY AND MID ATLANTIC REGION SATURDAY. DESPITE THE PROXIMITY OF THE FRONT AND A SURFACE TROUGH IN THE LEE OF THE APPALACHIANS... LOW LEVEL MOISTURE SHOULD BE TOO LOW (SFC TD/S IN THE 50S) OWING TO BOTH HORIZONTAL AND VERTICAL DRY ADVECTION IN GENERALLY WNW LOW LEVEL FLOW BEHIND TONIGHT/S COLD FRONT... TO SUPPORT ANY ADDITIONAL CONVECTION. WHILE HUMIDITY LEVELS SHOULD ACCORDINGLY BE SOMEWHAT NOTICEABLY LOWER... PROJECTED LOW LEVEL THICKNESSES SUPPORT CONTINUED WARM CONDITIONS WITH HIGHS AGAIN IN THE MIDDLE TO UPPER 80S UNDER PARTLY/MOSTLY SUNNY SKIES. -MWS SATURDAY NIGHT THROUGH SUNDAY NIGHT: INITIALLY CYCLONIC FLOW ALOFT OVER THE MID-ATLANTIC AND CAROLINAS ON SAT NIGHT IS EXPECTED TO BECOME MORE UNIDIRECTIONAL BY SUN NIGHT AS A DEEP UPPER LOW JUST NORTH OF THE GREAT LAKES MOVES EAST THROUGH NEW ENGLAND AND THEN NORTHEAST THROUGH THE CANADIAN MARITIMES. A WEAK FRONT/SFC TROUGH (ASSOC/W THIS UPPER LOW) IS EXPECTED TO EXTEND SOUTH/SW INTO THE MID-ATLANTIC AND CAROLINAS BY EARLY SUN AFTERNOON...BEFORE PUSHING SOUTH/SE-WARD THROUGH THE AREA AS A BACKDOOR FRONT SUN NIGHT IN ASSOC/W 1022 MB HIGH PRESSURE BUILDING INTO THE MID-ATLANTIC BEHIND THE DEPARTING UPPER LOW. ALTHOUGH FCST SOUNDINGS PROG THE ATMOSPHERE ACROSS CENTRAL NC TO BE DRIER (PWAT VALUES 1.25) THAN IT HAS BEEN THE PAST SEVERAL DAYS...THEY STILL SHOW SOME AVAILABLE INSTABILITY SUN AFTERNOON...HOWEVER...THE FCST SOUNDINGS APPEAR TO BE UNREALISTICALLY SHOWING SFC DEWPOINTS IN THE LOWER 60S...WHEN MID TO UPPER 50S IS MORE LIKELY. AS A RESULT...THE AMOUNT OF AVAILABLE INSTABILITY SUN MAY BE RATHER MARGINAL. AS A RESULT...HAVE DECIDED TO KEEP ONLY A SLIGHT CHANCE OF A SHOWER OR STORM ALONG/EAST OF HWY 1 ON THE MORE FAVORABLE EASTERN PORTION OF THE SFC TROUGH AXIS SUN AFTERNOON. WITH FCST SOUNDINGS SHOWING 30 KT MID-LEVEL FLOW...AN ISOLD SEVERE STORM CANNOT BE COMPLETELY RULED OUT...HOWEVER...THIS WILL ENTIRELY DEPEND ON HOW MUCH INSTABILITY ULTIMATELY IS AVAILABLE. EXPECT HIGHS ON SUNDAY IN THE MID TO UPPER 80S...CLOSE TO MOS GUIDANCE...WITH LOWS SUN MORNING IN THE UPPER 50S TO LOWER 60S...AND LOWER 60S MON MORNING. -VINCENT && .LONG TERM /MONDAY THROUGH FRIDAY/... AS OF 230 PM FRIDAY... MONDAY THROUGH TUESDAY: HIGH PRESSURE OVER THE MID-ATLANTIC IS EXPECTED TO MOVE OFFSHORE ON MONDAY...ALLOWING A SOUTHERLY RETURN FLOW OVER CENTRAL NC. AS A RESULT...EXPECT THE ATMOSPHERE OVER CENTRAL NC TO BEGIN WARMING AND MOISTENING. HIGH TEMPS ARE EXPECTED TO REACH AT LEAST INTO THE UPPER 80S ON MON...AND PERHAPS INTO THE LOWER 90S ON TUE. W/REGARD TO PRECIP CHANCES...CANNOT RULE OUT A FEW ISOLD SHOWERS/STORMS IN THE AFTERNOON HOURS ON TUE...ALTHOUGH AT THIS TIME CHANCES APPEAR LOW GIVEN RELATIVELY DRY PWAT VALUES AND LIFT CONFINED PRIMARILY TO WEAK LOW LEVEL CONVERGENCE IN VICINITY OF A PIEDMONT TROUGH. WEDNESDAY THROUGH FRIDAY: THE MID/LATTER PORTION OF NEXT WEEK IS LOOKING BETTER FOR RAIN BASED ON THE LATEST GFS/ECMWF MODEL RUNS...WHICH SHOW BROAD UPPER LEVEL TROUGHING DROPPING FROM THE GREAT LAKES AND UPPER MIDWEST INTO THE OH VALLEY....WITH A SFC FRONT APPROACHING CENTRAL NC FROM THE N/NW WED NIGHT AND STALLING OVER OR NEAR THE AREA ON THU/FRI. AT THIS TIME WILL SHOW POPS NEAR NORMAL (30%) ON WED...WITH ABOVE NORMAL POPS IN THE 40% RANGE ON THU/FRI IN ASSOC/W THE STALLED FRONT (DUE TO PRETTY GOOD AGREEMENT BETWEEN THE GFS/ECMWF FOR THAT TIME RANGE). HIGH TEMPS IN THE UPPER 80S ON WED...FALLING INTO THE UPPER 70S AND LOWER 80S ON THU/FRI IN ASSOC/W THE STALLED FRONT... MORE CLOUD COVER...AND A HIGHER CHANCE FOR PRECIP. -VINCENT && .AVIATION /19Z FRIDAY THROUGH WEDNESDAY/... AS OF 225 PM FRIDAY... SCATTERED SHOWERS AND STORMS HAVE RAPIDLY DEVELOPED OVER THE NC FOOTHILLS THIS AFTERNOON... AND EXPECT THESE TO INCREASE IN COVERAGE AND INTENSITY AS THEY ENE/WRD THIS AFTERNOON AND EVENING... ALONG AND AHEAD OF A POTENT TROUGH/DISTURBANCE ALOFT AND ATTENDANT SURFACE COLD FRONT. IN ADDITION TO BRIEF MVFR/IFR CONDITIONS... THESE DEVELOPING STORMS WILL POSE PRIMARILY A STRONG GUSTY WIND THREAT -- LIKELY FROM THE WSW -- AS NEW STORMS FORM ON THE LEADING EDGE OF THE RAIN COOLED AIR (OUTFLOW) AND EVOLVE INTO DAMAGING WIND-PRODUCING LINE SEGMENTS. SOME LARGE HAIL IN THE STRONGEST/MOST NEWLY FORMED STORMS COULD ALSO POSE A HAZARD TO AVIATION INTERESTS. THE THREAT OF CONVECTION SHOULD SUBSIDE BETWEEN 20-23Z WEST AND 01-03Z EAST... IN RESPONSE TO THE PASSAGE OF THE COLD FRONT. CLOUDS WILL SCATTER INTO THE 5-10 THSD FT RANGE TONIGHT... AS DRIER AIR SPREADS INTO THE REGION BEHIND THE SURFACE FRONT AND TROUGH ALOFT. GENERALLY SW WINDS 5-10 KTS (SLIGHTLY HIGHER AND OCCASIONALLY GUSTY INTO THE MID TEEN KTS) AWAY FROM THUNDERSTORMS THIS AFTERNOON... WILL VEER TO THE WEST AND EVENTUALLY NW BEHIND THE FRONT LATER THIS EVENING AND OVERNIGHT... AND CONTINUE THROUGH MIDDAY SATURDAY. LOOKING BEYOND TONIGHT... WEAK HIGH PRESSURE WILL BUILD INTO THE AREA AHEAD OF A SECONDARY COLD FRONT... WHICH IS FORECAST TO SETTLE INTO THE REGION ON SUNDAY. ASIDE FROM ISOLATED CONVECTION SUNDAY AFTERNOON... MAINLY FROM RDU AND RWI SOUTHWARD... DRY VFR CONDITIONS ARE EXPECTED THROUGH THE WEEKEND. RETURN FLOW AND RESULTANT INCREASING LOW LEVEL MOISTURE MAY RESULT IN MORNING MVFR/IFR FOG/STRATUS MONDAY THROUGH THE MIDDLE OF NEXT WEEK. -MWS && .RAH WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...STRICKLER NEAR TERM...STRICKLER SHORT TERM...STRICKLER/VINCENT LONG TERM...VINCENT AVIATION...STRICKLER
Hazardous weather outlook, May 29, 3:04 PM EDT, 2 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE RALEIGH NC 304 PM EDT FRI MAY 29 2009 NCZ007>011-021>028-038>043-073>078-083>086-088-089-300900- PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE- ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE- JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON- RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON- 304 PM EDT FRI MAY 29 2009 ...SEVERE THUNDERSTORM WATCH 315 IN EFFECT UNTIL 10 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL BE NEEDED THROUGH 10 PM THIS EVENING. SPOTTERS SHOULD REPORT ANY SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN RALEIGH. VINCENT
In the hours before
Local storm report, May 29, 4:44 PM EDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
444 PM EDT FRI MAY 29 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0422 PM HAIL 2 S CLINTON 34.97N 78.33W
05/29/2009 E1.00 INCH SAMPSON NC BROADCAST MEDIA
&&
JFBLocal storm report, May 29, 4:47 PM EDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
447 PM EDT FRI MAY 29 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM HAIL MOUNT OLIVE 35.20N 78.07W
05/29/2009 E0.75 INCH WAYNE NC TRAINED SPOTTER
&&
JFBSpecial weather statement, May 29, 4:50 PM EDT, 58 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 450 PM EDT FRI MAY 29 2009 NCZ078-089-292200- WAYNE-SAMPSON- INCLUDING THE CITIES OF...GOLDSBORO...CLINTON 450 PM EDT FRI MAY 29 2009 ...STRONG THUNDERSTORMS WILL AFFECT PORTIONS OF SAMPSON AND WAYNE COUNTIES THROUGH 6 PM... AT 454 PM EDT... DOPPLER RADAR INDICATED SCATTERED STRONG THUNDERSTORMS OVER PORTIONS OF SAMPSON AND WAYNE COUNTIES... MOVING EAST NORTHEAST AT 10 MPH. LOCATIONS IN THE PATH OF THESE STORMS INCLUDE... MOUNT OLIVE... SEVEN SPRINGS... ELROY... AND CLINTON. GUSTY WINDS OF 35 TO 45 MPH...BRIEF HEAVY RAIN... SMALL HAIL... AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS. MOTORISTS SHOULD DRIVE WITH CAUTION TO AVOID HYDROPLANING. BSD
Local storm report, May 29, 5:01 PM EDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
501 PM EDT FRI MAY 29 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM HAIL 5 NNW CONCORD 36.54N 79.09W
05/29/2009 E1.00 INCH PERSON NC TRAINED SPOTTER
SPOTTER REPORTED QUARTER SIZED HAIL ON CUNNINGHAM ROAD IN
NORTHERN PERSON COUNTY.
&&
ELLISSpecial weather statement, May 29, 5:30 PM EDT, 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 530 PM EDT FRI MAY 29 2009 NCZ088-292230- CUMBERLAND- 530 PM EDT FRI MAY 29 2009 ...STRONG THUNDERSTORMS WILL MOVE ACROSS SOUTHERN CUMBERLAND COUNTY THROUGH 630 PM EDT... AT 529 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS 7 MILES SOUTH OF HOPE MILLS...OR ABOUT 13 MILES EAST OF RED SPRINGS...MOVING EAST AT 20 MPH. SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...HOPE MILLS...CEDAR CREEK... AND STEDMAN. GUSTY WINDS OF 40 TO 50 MPH...VERY HEAVY RAIN... SMALL HAIL... AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS. THESE WINDS ARE CAPABLE OF BRINGING DOWN LARGE TREE LIMBS. LIGHT OBJECTS SUCH AS TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND AWNINGS COULD BE TOSSED AROUND. DONT WAIT UNTIL YOU SEE THE FIRST LIGHTNING FLASH BEFORE HEADING TO SAFETY. INSTEAD...MOVE INDOORS AT THE FIRST SIGN OF THREATENING SKIES OR THE FIRST SOUND OF THUNDER. MAKE SURE THAT LIGHTNING IS WELL AWAY FROM YOUR LOCATION BEFORE RESUMING OUTDOOR ACTIVITY. BSD
The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 4:16 PM EDT | Severe Thunderstorm Warning | RAH | Person | 44 min |
| May 29, 5:00 PM EDT | Severe Thunderstorm Warning | RAH | Granville, Person | 58 min |
| May 29, 5:35 PM EDT | Severe Thunderstorm Warning | RAH | Halifax, Vance, Warren | 19 min |
| May 29, 5:37 PM EDT | Severe Thunderstorm Warning | RAH | Alamance, Guilford | 38 min |
| May 29, 6:15 PM EDT | Severe Thunderstorm Warning | RAH | Johnston, Wayne, Wilson | 45 min |
| May 29, 6:43 PM EDT | Severe Thunderstorm Warning | RAH | Sampson, Wayne | 62 min |
| May 29, 6:56 PM EDT | Severe Thunderstorm Warning | RAH | Edgecombe, Johnston, Wayne, Wilson | 64 min |
| May 29, 7:06 PM EDT | Severe Thunderstorm Warning | RAH | Johnston, Wayne | 54 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.